Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at May 18, 2023, 1:23 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2023, 1:23 PM MDT (19:23 UTC)
- Expired
- May 18, 2023, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 81 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.4 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2267 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
812
WGUS55 KBOU 181923
FFWBOU
COC069-182230-
/O.NEW.KBOU.FF.W.0001.230518T1923Z-230518T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
123 PM MDT Thu May 18 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
East Central Larimer County in north central Colorado...
* Until 430 PM MDT.
* At 123 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
0.5 inches of rain has fallen. The expected rainfall rate is 0.5
to 1.5 inches in 1 hour. Flash flooding is ongoing or expected to
begin shortly.
Excessive rainfall over the burn scar may result in debris flows
moving through Buckhorn Creek. The debris flow can consist of rock,
mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of East Central Larimer County
This includes the following additional locations...
Upper Buckhorn along County Road 44H, Crystal Mountain, Stringtown
Gulch, Big Bear, and Lower Buckhorn on County Road 27 above
Masonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4060 10542 4055 10544 4052 10541 4046 10530
4046 10520 4050 10521 4058 10530 4062 10537
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR
$$
Rodriguez3 follow-up statements
446
WGUS75 KBOU 181933
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
133 PM MDT Thu May 18 2023
COC069-182230-
/O.CON.KBOU.FF.W.0001.000000T0000Z-230518T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
133 PM MDT Thu May 18 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS
AFTERNOON FOR EAST CENTRAL LARIMER COUNTY...
At 133 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across eastern portions of the
Cameron Peak burn scar. Up to 0.5 inches of rain has fallen. The
expected rainfall rate is 0.5 to 1.5 inches in 1 hour. Flash
flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar may result in debris flows
moving through Buckhorn Creek and nearby drainages. The debris flow
can consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
mainly rural areas of East Central Larimer County
This includes the following additional locations...
Upper Buckhorn along County Road 44H, Crystal Mountain, Stringtown
Gulch, Big Bear, and Lower Buckhorn on County Road 27 above
Masonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4060 10542 4055 10544 4052 10541 4046 10530
4046 10520 4050 10521 4058 10530 4062 10537
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR
$$
Rodriguez565
WGUS75 KBOU 182152
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
352 PM MDT Thu May 18 2023
COC069-182230-
/O.CON.KBOU.FF.W.0001.000000T0000Z-230518T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
352 PM MDT Thu May 18 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS
AFTERNOON FOR EAST CENTRAL LARIMER COUNTY...
At 352 PM MDT, Thunderstorms had produced between 0.5 and 1.5 inches
of rain over the warned area. Flash flooding remains possible.
Excessive rainfall over the burn scar may result in debris flows
moving through Buckhorn Creek. The debris flow can consist of rock,
mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that may experience flash flooding include...
mainly rural areas of East Central Larimer County
This includes the following additional locations...
Upper Buckhorn along County Road 44H, Crystal Mountain, Stringtown
Gulch, Big Bear, and Lower Buckhorn on County Road 27 above
Masonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4060 10542 4055 10544 4052 10541 4046 10530
4046 10520 4050 10521 4058 10530 4062 10537
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Rodriguez435
WGUS75 KBOU 182221
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
421 PM MDT Thu May 18 2023
COC069-182231-
/O.EXP.KBOU.FF.W.0001.000000T0000Z-230518T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
421 PM MDT Thu May 18 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT THIS AFTERNOON FOR
EAST CENTRAL LARIMER COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures and use
caution near low water crossings, creeks and bridges.
LAT...LON 4060 10542 4055 10544 4052 10541 4046 10530
4046 10520 4050 10521 4058 10530 4062 10537
$$
RodriguezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 18, 11:33 AM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 18, 11:33 AM MDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1133 AM MDT Thu May 18 2023 .UPDATE... Issued at 1005 AM MDT Thu May 18 2023 Last night's cold front helped to replenish low level moisture. Low clouds that formed earlier this morning have mostly burned off. As temperatures warm, expect stratocumulus clouds to form. Satellite is indicating this already. With the increase in sun, bumped up temperatures a couple of degrees today. This should result in better instability. ML CAPE reach 900-1100 J/kg by early afternoon. CAPE could climb to 1500 J/kg if temperatures reach the upper 60s this afternoon. Bulk layer shear (0-6km) is 25-35 knots, which isn't great for severe storms, but should see a few where shear is around 35 knots. Expect a mix of strong to severe storms today, with severe storms producing winds up to 70 mph and 1.5 inch hail. Heavy rainfall will be a concern as well. Ground is somewhat saturated across much of the area, so it won't take as much rain to cause issues. && .SHORT TERM...(Today and tonight) Issued at 349 AM MDT Thu May 18 2023 Radar shows decent coverage of showers across the eastern plains early this morning with a few showers across the urban corridor. Current 500 mb analysis shows weak ridging aloft with a weak disturbance in the flow, while upper lows are positioned to the SW and N of Colorado. Mid-level water vapor imagery shows areas of moisture trapped under the ridge. Another thing keeping showers alive this morning is a layer of persistent upslope just above the surface, evident on ACARS soundings. Recent observations are showing the development of a lower cloud deck. Expect this development to continue, leading to low stratus and can't rule out some fog/mist for a brief period in spots early this morning. How long the low stratus sticks around will factor into today's shower/thunderstorm forecast. There appears to be some split in model guidance on how long the stratus persists. An earlier break in clouds would contribute to a longer period of warming and thus more time to develop instability for convection. While a slower improvement in clouds or even less clearing than expected may slow initiation time of afternoon showers/storms or inhibit convective development. Consensus is that ceilings improve some into the afternoon allowing for marginal instability to develop (MLCAPE < 1000 J/g). A weak shortwave trough will provide additional support to initiate showers/storms. With above normal moisture in the region, heavy rainfall may be favored in any storms. Sounding profiles exhibit this this well with a deep warm cloud layer and long/skinny CAPE along with upslope component flow. Despite some uncertainty in the low stratus break-up, most high resolution guidance has showers/storms developing early afternoon. Scattered showers and a couple storms continue into the evening and overnight timeframe. By Friday AM, areas can generally see rainfall amounts from .25 to 0.5" with perhaps a few localized higher spots depending where storms set up. Temperature-wise it will be a cooler day overall with highs in the 60s across the plains/urban corridor. .LONG TERM...(Friday through Wednesday) Issued at 349 AM MDT Thu May 18 2023 On Friday, the upper level trof which was over our area on Thursday will have washed out and left with very weak flow aloft. There is still ample moisture as shallow upslope flow gradually shifts more southeast during the afternoon. Airmass is fairly stable east of the mountains where rain chances dwindle further away from the hills. Still looks like a mostly cloudy day on the plains with a slowly eroding status deck during the day. Temperatures will be similar to Thursday. Best chance for heavier showers/thunderstorms will be in the mountains above the stable layer where surface based CAPE values from 300-700j/kg. For the weekend, despite the high pressure ridge aloft building to the west of Colorado, there is still weak low pressure and ample moisture for more diurnal type afternoon/evening showers and thunderstorms. The brunt of the showers will again remain over the mountains, especially along and south of the Interstate 70 corridor and across the Palmer Divide where the best instability resides. Both Saturday and Sunday look pretty similar in terms of rain chances. Temperatures will be warmer this weekend with the subtraction of stratus and a return to 70s for afternoon highs over the plains. For the early part of next week, fairly seasonable conditions with temperatures just above normal and standard chances for afternoon and evening showers and thunderstorms. The synoptic pattern will feature a low pressure area across the Pacific Northwest with the flow over Colorado shifting more southwest through the week. This could lead to a bit stronger flow aloft leading to better chances for stronger thunderstorms towards the middle of the week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1133 AM MDT Thu May 18 2023 Sct-Bkn stratocumulus clouds have formed in the 2000-4000 foot range. Expect these to linger until showers and storms move off the foothills. The storms are already forming and should move off the higher terrain by 19Z. Due to the clearing, storms are expected to be stronger with hail and strong winds accompanying some of the storms. Around 00Z, expect a transition to mainly showers with a few embedded storms possible. Low clouds are expected for tonight and Friday morning with ceilings falling to around 1000 feet. Visibility could be an issue due to fog and wildfire smoke from Canada. && .HYDROLOGY... Issued at 349 AM MDT Thu May 18 2023 Above normal moisture, upslope flow, and sounding profiles exhibiting a deep warm cloud layer/skinny CAPE indicate a heavy rain environment for today. There is marginal instability to support scattered showers and storms developing early this afternoon starting over the high country, extending onto the plains. Storm motions 15-20 kts are slow enough to warrant an elevated risk for flash flooding over the burn areas such as Cameron Peak. The burn areas west of the divide have a slightly lower threat with less shower activity anticipated. For Friday and through the weekend there will be ample moisture and limited instability to provide for isolated to scattered areal coverage of thunderstorms. The flash flood threat will be limited through this period. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Meier SHORT TERM...Mensch LONG TERM...Entrekin AVIATION...Meier HYDROLOGY...Mensch/Entrekin
Hazardous weather outlook, May 18, 11:02 AM MDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MDT Thu May 18 2023 COZ030>051-191715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MDT Thu May 18 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Widespread showers and thunderstorms are expected, mainly in the afternoon and evening. A few of the storms could be severe with golfball size hail and 70 mph from the strongest storms. Heavy rain is also expected with the stronger showers and storms. Flood prone areas, like the burn areas, will see an elevated threat for flooding today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday will remain mostly cloudy and cool over the plains as higher stability limits showers to near the foothills. The best chance for showers and thunderstorms on Friday will be in the mountains with brief heavy rain. For the weekend into early next week, showers and thunderstorms will favor the mountains, especially along and south of the Interstate 70 corridor and over the Palmer Divide. For Tuesday and Wednesday, there will be a better chance for thunderstorms spreading out over the plains with possibly stronger thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Reports of severe weather, flooding, and heavy rain will be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:57 PM MDT | Special Weather Statement | BOU | Weld | 48 min |
| May 18, 1:39 PM MDT | Special Weather Statement | BOU | Denver | 36 min |
| May 18, 1:41 PM MDT | Special Weather Statement | BOU | Larimer | 34 min |
| May 18, 1:49 PM MDT | Areal Flood Advisory | BOU | Arapahoe | 86 min |
| May 18, 2:00 PM MDT | Areal Flood Advisory | BOU | Douglas, Elbert | 2 hr |
| May 18, 2:08 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Denver | 2 hr |
| May 18, 2:25 PM MDT | Special Weather Statement | BOU | Washington | 35 min |
| May 18, 2:51 PM MDT | Areal Flood Advisory | BOU | Denver | 114 min |
| May 18, 3:04 PM MDT | Special Weather Statement | BOU | Washington | 26 min |
| May 18, 3:10 PM MDT | Areal Flood Advisory | BOU | Elbert, Lincoln | 3 hr |
| May 18, 3:17 PM MDT | Special Weather Statement | BOU | Logan | 28 min |
| May 18, 3:19 PM MDT | Special Weather Statement | BOU | Broomfield | 26 min |
| May 18, 3:35 PM MDT | Areal Flood Advisory | BOU | Boulder, Larimer, Weld | 3 hr |
| May 18, 3:36 PM MDT | Special Weather Statement | BOU | Logan | 24 min |
| May 18, 3:47 PM MDT | Flash Flood Warning | BOU | Lincoln | 3 hr |
| May 18, 3:57 PM MDT | Flash Flood Warning | BOU | Boulder, Weld | 84 min |
| May 18, 4:07 PM MDT | Special Weather Statement | BOU | Logan | 23 min |
| May 18, 4:25 PM MDT | Areal Flood Advisory | BOU | Adams, Weld | 2 hr |
| May 18, 4:35 PM MDT | Areal Flood Advisory | BOU | Logan, Morgan, Washington | 3 hr |
| May 18, 4:37 PM MDT | Special Weather Statement | BOU | Logan | 38 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.